New York Journal of Mathematics
Volume 23 (2017) 987-1011


Nir Gadish

A trace formula for the distribution of rational G-orbits in ramified covers, adapted to representation stability

view    print

Published: July 31, 2017
Keywords: Trace formula; representation stability; arithmetic statistics; polynomials over finite fields; symmetric group statistics
Subject: 11T55; 05A15

A standard observation in algebraic geometry and number theory is that a ramified cover of an algebraic variety \widetilde{X}→ X over a finite field Fq furnishes the rational points x∈ X(Fq) with additional arithmetic structure: the Frobenius action on the fiber over x. For example, in the case of the Vieta cover of polynomials over Fq this structure describes a polynomial's irreducible decomposition type.

Furthermore, the distribution of these Frobenius actions is encoded in the cohomology of \widetilde{X} via the Grothendieck-Lefschetz trace formula. This note presents a version of the trace formula that is suited for studying the distribution in the context of representation stability: for certain sequences of varieties (\widetilde{X}n) the cohomology, and therefore the distribution of the Frobenius actions, stabilizes in a precise sense.

We conclude by fully working out the example of the Vieta cover of the variety of polynomials. The calculation includes the distribution of cycle decompositions on cosets of Young subgroups of the symmetric group, which might be of independent interest.

Author information

Department of Mathematics, University of Chicago, Chicago, Il 29208